Alert archive / Tennessee / Tornado Warnings in 2023

Tornado Warning 8, NWS Nashville, TN

March 31, 2023Perry County, Wayne County, Tennessee

NWS Nashville, TN issued this tornado warning at Mar 31, 2023, 11:41 PM CDT for Perry County, Wayne County, Tennessee. It was in force for 34 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Mar 31, 2023, 11:41 PM CDT (04:41 UTC)
Expired
Apr 1, 2023, 12:15 AM CDT
In force
34 min
Issued by
NWS Nashville, TN
Area
Storm-based polygon
Tornado
Observed
Hail
1.75 in

Counties Perry County, TN, Wayne County, TN

The radar

The Nashville radar (KOHX), 152 km from the middle of the area, began a volume at 04:39 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Mar 31, 11:53 PM CDTTSTM WND DMGClifton, TNTREES AND POWER LINES DOWN ALONG HWY 128 JUST SOUTH OF BRYANT LN.
Mar 31, 11:56 PM CDTTORNADO2 Ssw Clifton, TN*** 2 INJ *** THIS LONG-TRACK TORNADO ENTERED WAYNE COUNTY AROUND 2 MILES SOUTH OF CLIFTON AND CONTINUED NORTHEAST, PASSING ACROSS HIGHWAY 641 NEAR TOM HOLT ROAD WHERE SEVERAL HOMES AND OUTBUILDINGS WERE HEAVILY DAMAGED AND DOZENS OF TREES BLOWN DOWN. FURTHER

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this tornado warning; the first came 15 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Mar 31, 5:58 PM CDTTornado Watch PDSSPC6 hr

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 00:00Z, 4.7 hours before the alert went out and 142 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 00:00Z on 2023-04-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 00:00Z on 2023-04-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 388 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1143 m above ground
0-6 km bulk shear
64 kt
0-1 km storm-relative helicity
388 m²/s²
0-3 km storm-relative helicity
532 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

985 
WFUS54 KOHX 010441
TOROHX
TNC135-181-010515-
/O.NEW.KOHX.TO.W.0008.230401T0441Z-230401T0515Z/

BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Nashville TN
1141 PM CDT Fri Mar 31 2023

The National Weather Service in Nashville has issued a

* Tornado Warning for...
  Northern Wayne County in Middle Tennessee...
  Southern Perry County in Middle Tennessee...

* Until 1215 AM CDT.
    
* At 1141 PM CDT, a tornado producing storm was located 8 miles north
  of Savannah, moving east at 50 mph.

  HAZARD...Damaging tornado and golf ball size hail.

  SOURCE...Radar confirmed tornado.

  IMPACT...Flying debris will be dangerous to those caught without 
           shelter. Mobile homes will be damaged or destroyed. 
           Damage to roofs, windows, and vehicles will occur.  Tree 
           damage is likely.

* This tornadic storm will be near...
  Waynesboro around 1205 AM CDT.

Other locations impacted by this tornadic thunderstorm include
Clifton and Flatwoods.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

To repeat, a tornado is on the ground. TAKE COVER NOW! Move to a
basement or an interior room on the lowest floor of a sturdy
building. Avoid windows. If you are outdoors, in a mobile home, or in
a vehicle, move to the closest substantial shelter and protect
yourself from flying debris.

&&

LAT...LON 3547 8802 3550 8798 3553 8798 3555 8799
      3563 8772 3550 8769 3550 8771 3548 8772
      3547 8769 3531 8765 3527 8798 3529 8798
      3530 8802 3535 8801 3536 8802 3539 8802
      3539 8799 3541 8797 3543 8803 3545 8804
TIME...MOT...LOC 0441Z 257DEG 53KT 3533 8820 

TORNADO...OBSERVED
MAX HAIL SIZE...1.75 IN

$$

Whitehead
1 follow-up statement
942 
WWUS54 KOHX 010452
SVSOHX

Severe Weather Statement
National Weather Service Nashville TN
1152 PM CDT Fri Mar 31 2023

TNC135-181-010515-
/O.CON.KOHX.TO.W.0008.000000T0000Z-230401T0515Z/
Wayne TN-Perry TN-
1152 PM CDT Fri Mar 31 2023

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 1215 AM CDT FOR NORTHERN
WAYNE AND SOUTHERN PERRY COUNTIES...
        
At 1151 PM CDT, a confirmed large and extremely dangerous tornado was
located near Olive Hill, or 13 miles northeast of Savannah, moving
east at 45 mph.

This is a PARTICULARLY DANGEROUS SITUATION. TAKE COVER NOW!

HAZARD...Damaging tornado.

SOURCE...Radar confirmed tornado.

IMPACT...You are in a life-threatening situation. Flying debris may 
         be deadly to those caught without shelter. Mobile homes 
         will be destroyed. Considerable damage to homes, 
         businesses, and vehicles is likely and complete destruction 
         is possible.

The tornado will be near...
  Waynesboro around 1215 AM CDT.

Other locations impacted by this tornadic thunderstorm include
Clifton and Flatwoods.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

To repeat, a large, extremely dangerous and potentially deadly
tornado is on the ground. To protect your life, TAKE COVER NOW! Move
to a basement or an interior room on the lowest floor of a sturdy
building. Avoid windows. If you are outdoors, in a mobile home, or in
a vehicle, move to the closest substantial shelter and protect
yourself from flying debris.

&&

LAT...LON 3547 8802 3550 8798 3553 8798 3555 8799
      3563 8772 3550 8769 3550 8771 3548 8772
      3547 8769 3531 8765 3527 8798 3529 8798
      3530 8802 3535 8801 3536 8802 3539 8802
      3539 8799 3541 8797 3543 8803 3545 8804
TIME...MOT...LOC 0451Z 254DEG 38KT 3536 8806 

TORNADO...OBSERVED
TORNADO DAMAGE THREAT...CONSIDERABLE
MAX HAIL SIZE...1.75 IN

$$

Whitehead

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Nashville, TN wrote its last area forecast discussion before this tornado warning went out at Mar 31, 9:19 PM CDT, 2 hours 22 minutes earlier.

Area forecast discussion, Mar 31, 9:19 PM CDT, 2 hours 22 minutes before
Area Forecast Discussion
National Weather Service Nashville TN
919 PM CDT Fri Mar 31 2023

...New UPDATE...

.UPDATE...
Issued at 918 PM CDT Fri Mar 31 2023

Convection trying to organize across western TN at this time.
Primary cold front is still back in central AR with impressive
dewpoint gradients noted. Pre frontal forcing over wester TN is
still expected to strengthen some although instability levels drop
toward the east. helicity and shear is still quite notable with 0-
500M helicity values of 400 M(2) S(-2) along and just east of the
developing pre frontal dynamics. Strongest storm right now is
located about 40 miles west of Wayne county.

For the forecast, wont change anything at this point. Hrrr still
brings the strongest storm potential to the I-65 corridor between
1pm and 1am. The tornado watch still remains and the situation will
continue to be monitored going forward. Best tornadic threat will be
across the western quarter where the moderate risk still resides.
Damaging straight line winds may end up being the primary threat
with perhaps some hail for our western counties

&&

.SHORT TERM...
(This afternoon through Saturday Night)
Issued at 124 PM CDT Fri Mar 31 2023

Bottom Line:
Severe thunderstorms are expected this evening and overnight with
damaging straight-line winds of 60-75 mph the primary threat
across all of Middle TN. Isolated tornadoes can't be ruled out
mainly west of I-65. This is still expected to be an overnight
event with main timing between 9PM and 3AM. Have multiple,
reliable ways that will wake you up in order to receive warnings
should they be issued for your area.

Forecast Details:
Water vapor imagery this afternoon shows a potent upper-level low
over the northern Great Plains while latest obs indicate a deep
surface low over Iowa. Across our area, southerly surface winds
have been working to usher in favorable low-level moisture, and
this is evident on the observed soundings with notable improvement
from the 06Z, 12Z, to 18Z soundings. And while rain has been
impacting the area off-and-on all morning, we are starting to see
breaks in the clouds that should aid in destabilizing the
atmosphere. Wind shear, of course, remains very favorable for this
event. Mid-level flow will strengthen as the upper-level low
continues to approach, and the LLJ kicks in tonight with 850mb
wind speeds nearing or exceeding 70 knots by 03Z. Forecast
soundings show impressive 0-3km SRH anywhere between 400 and 700
m2/s2. But the main question remains how much instability will be
available, and even with this forecast package, models are in poor
agreement over this across our area. Aside from the numbers of
CAPE, there are some things they agree on. Highest instability
looks to be west of I-65, and in particular, in the quadrant south
of I-40. CAPE looks to fall of rapidly amongst all of the models
east of I-65. Thus, the messaging hasn't really changed with this
forecast package. With plentiful shear, damaging winds will be
possible areawide with the greatest chance for isolated tornadoes
west of I-65 where instability will be greatest.

The other thing to make mention of is that some CAMs have been
waffling all day on whether or not there will be pre-frontal
storms this evening across the west before the main event.
Confidence is low, but if they do develop, they will be in an
environment that offers more instability although not as much
shear. Thus, won't completely rule out an initial round of
isolated to scattered storms west of I-65 that could turn strong
to marginally severe. However, the main event is still expected
between that 9PM to 3AM window.

Finally, no changes were made to the Wind Advisory that begins
this evening. Southerly winds will strengthen ahead of our
convection and will stay strong post-frontal boundary. Gusts of 35
to 45 mph will be possible through Saturday afternoon. Those
stronger gusts may linger longer across the east through the early
evening hours Saturday. However, given the focus on tonight's
event first, will let the next shift take a closer look on whether
or not an extension in time will be warranted for that Wind
Advisory.

Otherwise, temperatures cool on Saturday in the wake of the cold
front and low temperatures Saturday night and into Sunday morning
will be close to the freezing mark, making widespread frost
likely.

&&

.LONG TERM...
(Sunday through next Friday)
Issued at 124 PM CDT Fri Mar 31 2023

Sunday should be a gorgeous day for Middle TN with plenty of sun,
light winds, and temperatures in the mid to upper-60's. As we head
into early next week, a more active pattern presents itself as
surface winds become southerly once again, and increasing moisture
leads to low PoPs. Models are still suggesting that additional
strong to severe thunderstorms are possible in the
Tuesday/Wednesday time frame with those details being ironed out
as we get closer. A wet pattern may even linger through the end of
next week as a stationary front parks itself to our south.

&&

.AVIATION...
(00Z TAFS)
Issued at 518 PM CDT Fri Mar 31 202

Cold front will sweep across the area late tonight. In advance of
this feature, severe thunderstorms will be possible. Damaging
straight line winds, isolated tornados with some large hail will
be possible. The timeframe for our taf sites for the strongest
storms looks like 03Z until 09Z.

Moving on, a second cold front will move through early Saturday
and provide additional clearing. It will be quite breezy once
again but sky conditions will quickly morph toward SKC.

&&

.PRELIMINARY POINT TEMPS/POPS...
Nashville      58  70  39  66 / 100   0   0   0
Clarksville    55  64  36  66 /  90   0   0   0
Crossville     55  68  33  63 /  90  10   0   0
Columbia       56  71  37  68 /  90   0   0   0
Cookeville     56  69  36  63 / 100   0   0   0
Jamestown      54  68  33  63 / 100   0   0   0
Lawrenceburg   57  72  37  68 /  90   0   0   0
Murfreesboro   56  72  36  67 /  90   0   0   0
Waverly        55  64  37  67 / 100   0   0   0

&&

.OHX WATCHES/WARNINGS/ADVISORIES...
Wind Advisory until 1 PM CDT Saturday for Bedford-Cannon-
Cheatham-Clay-Coffee-Cumberland-Davidson-De Kalb-Dickson-
Fentress-Giles-Grundy-Hickman-Houston-Humphreys-Jackson-Lawrence-
Lewis-Macon-Marshall-Maury-Montgomery-Overton-Perry-Pickett-
Putnam-Robertson-Rutherford-Smith-Stewart-Sumner-Trousdale-Van
Buren-Warren-Wayne-White-Williamson-Wilson.

&&

UPDATE.......21
SHORT TERM...Clements
LONG TERM....Clements
AVIATION.....21
Hazardous weather outlook, Mar 31, 2:00 AM CDT, 21 hours 41 minutes before
Hazardous Weather Outlook
National Weather Service Nashville TN
200 AM CDT Fri Mar 31 2023

TNZ005>011-023>034-056>066-075-077>080-093>095-010700-
Stewart-Montgomery-Robertson-Sumner-Macon-Clay-Pickett-Houston-
Humphreys-Dickson-Cheatham-Davidson-Wilson-Trousdale-Smith-Jackson-
Putnam-Overton-Fentress-Perry-Hickman-Lewis-Williamson-Maury-
Marshall-Rutherford-Cannon-De Kalb-White-Cumberland-Bedford-Coffee-
Warren-Grundy-Van Buren-Wayne-Lawrence-Giles-
200 AM CDT Fri Mar 31 2023

This Hazardous Weather Outlook is for Middle Tennessee.

.DAY ONE...Today and tonight.

There is an enhanced risk for severe thunderstorms along and west of
I-65 this evening and tonight, with a slight risk east of I-65.
Showers and a few thunderstorms are expected off and on throughout
the day today, followed by a line of strong to severe thunderstorms
moving across Middle Tennessee this evening into the early morning
hours on Saturday. Some storms could contain damaging winds, hail,
and a few tornadoes.

A wind advisory is also in effect for all of Middle Tennessee this
evening through Saturday morning. South to southwest winds of 15 to
25 mph with gusts of 35 to 45 mph are expected, which could knock
down some tree limbs and cause isolated power outages.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Frost is likely throughout Middle Tennessee on Sunday morning as low
temperatures drop into the low to middle 30s.

Another powerful storm system will bring the potential for scattered
strong to severe thunderstorms late Tuesday into Wednesday across
Middle Tennessee. Some storms could contain damaging winds, large
hail, and a few tornadoes.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will be needed this evening and tonight, and
possibly again late Tuesday into Wednesday.

Shamburger

The office that day

Everything else NWS Nashville, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 31, 10:01 PM CDTSevere Thunderstorm WarningOHXHickman, Lewis, Perry, Wayne26 min
Mar 31, 10:24 PM CDTTornado Warning Tornado observedOHXHouston, Stewart36 min
Mar 31, 10:33 PM CDTTornado WarningOHXHouston, Humphreys27 min
Mar 31, 10:54 PM CDTSevere Thunderstorm WarningOHXMontgomery, Stewart36 min
Mar 31, 10:56 PM CDTTornado WarningOHXDickson, Houston, Humphreys, Montgomery34 min
Mar 31, 11:20 PM CDTSevere Thunderstorm WarningOHXCheatham, Dickson, Montgomery, Robertson40 min
Mar 31, 11:25 PM CDTSevere Thunderstorm WarningOHXCheatham, Davidson, Dickson, Houston, Montgomery, Robertson and 1 more35 min
Mar 31, 11:27 PM CDTSevere Thunderstorm WarningOHXCheatham, Dickson, Houston, Humphreys33 min
Mar 31, 11:54 PM CDTSevere Thunderstorm WarningOHXCheatham, Davidson, Robertson, Sumner, Wilson36 min
Mar 31, 11:59 PM CDTSevere Thunderstorm WarningOHXCheatham, Davidson, Dickson34 min
Apr 1, 12:01 AM CDTTornado WarningOHXCheatham, Dickson16 min
Apr 1, 12:06 AM CDTTornado Warning Tornado observedConsiderable damage threatOHXLawrence, Lewis, Maury, Perry, Wayne39 min
Apr 1, 12:12 AM CDTSevere Thunderstorm WarningOHXLawrence, Lewis, Perry, Wayne33 min
Apr 1, 12:21 AM CDTAreal Flood AdvisoryOHXLawrence, Lewis, Perry, Wayne3 hr
Apr 1, 12:30 AM CDTSevere Thunderstorm WarningOHXMacon, Smith, Sumner, Trousdale, Wilson45 min
Apr 1, 12:32 AM CDTSevere Thunderstorm Warning Considerable damage threatOHXDavidson, Sumner, Wilson43 min
Apr 1, 12:32 AM CDTTornado Warning Tornado observedConsiderable damage threatOHXLewis, Maury43 min
Apr 1, 12:47 AM CDTSevere Thunderstorm WarningOHXLewis, Marshall, Maury, Williamson43 min
Apr 1, 12:55 AM CDTTornado WarningOHXClay, Jackson, Macon18 min
Apr 1, 1:02 AM CDTTornado WarningOHXBedford, Marshall, Maury, Rutherford, Williamson28 min
Apr 1, 1:08 AM CDTSevere Thunderstorm WarningOHXClay, Jackson, Macon, Overton, Smith, Sumner and 2 more52 min
Apr 1, 1:12 AM CDTTornado WarningOHXClay, Jackson, Macon, Smith, Trousdale, Wilson33 min
Apr 1, 1:15 AM CDTSevere Thunderstorm WarningOHXDavidson, Rutherford, Williamson, Wilson45 min
Apr 1, 1:24 AM CDTSevere Thunderstorm WarningOHXBedford, Coffee, Giles, Marshall, Maury36 min
Apr 1, 1:28 AM CDTTornado Warning Tornado observedOHXBedford, Cannon, Rutherford32 min
Apr 1, 1:45 AM CDTTornado WarningOHXBedford, Coffee, Grundy, Warren14 min
Apr 1, 1:47 AM CDTSevere Thunderstorm WarningOHXClay, Jackson, Overton, Pickett17 min
Apr 1, 1:52 AM CDTTornado WarningOHXCannon, DeKalb, Rutherford23 min
Apr 1, 2:14 AM CDTSevere Thunderstorm WarningOHXDeKalb, Putnam, White31 min
Apr 1, 2:19 AM CDTSevere Thunderstorm WarningOHXBedford, Giles, Marshall26 min
Apr 1, 2:22 AM CDTSevere Thunderstorm WarningOHXCoffee, Grundy, Van Buren, Warren38 min
Apr 1, 2:37 AM CDTSevere Thunderstorm WarningOHXCumberland, Fentress, Overton, Putnam, White38 min

Nearby

Tornado Warnings in Tennessee, 2023Every tornado warning in 2023Tornadoes in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.